2020 Event Date
The Peak District Challenge is a walking or running event, for individuals or teams. It takes place on the night of Friday 18 September and the day of Saturday 19 September 2020, starting in Hathersage at postcode S32 1DU.
All events start and finish at Hathersage at postcode S32 1DU.
The Back Before Dark 10km event takes place on Saturday evening. You will start running at 6.11pm and are aiming to finish before sunset at 7.11pm in order to be Back Before Dark. If you would like a more leisurely 10km walk you can start walking at 4.11pm on the Back Before Dark challenge.
The Copper Challenge starts at 9.30am (Main Wave and Guided Groups) or 10.30am (Runners and Fast Walkers wave) on Saturday, so the 9 hour finishing target is 6.30pm or 7.30pm. You can decide on the day which wave you’d like to join.
The Bronze Challenge starts at 7.30am (Main Wave and Guided Groups) or 8.30am (Runners and Fast Walkers wave) on Saturday, so the 12 hour finishing target is at 7.30pm or 8.30pm. You can decide on the day which wave you’d like to join.
The Silver and Gold Ultra routes start at 9.00pm on Friday evening, 18 September 2020, so their 24 hour finishing target is 9.00pm on Saturday 19 September 2019.
If you want to take part in the event and use public transport, the last trains home from Hathersage on Saturday evening are at 22:41 to Manchester, 23.15 to Sheffield (and we expect they will be at similar times again in 2020!)
Participants and their supporters are also encouraged to spend the night in Hathersage at any of the local accommodation and take advantage of the local facilities and our celebration day on Sun 20 September 2020 before heading home the next day.
Teams or solo entrants
The Peak District Challenge™ is predominently a team event and you are encouraged to enter in a team. 3-5 people is an ideal team size, but there is no formal upper limit. Solo entrants are welcomed to the Back Before Dark 10km. On the longer (25-100km) challenges, experienced and competent solo or duo competitors are allowed if they can show sufficient walking and navigation experience at the time of registering. The event organiser, Wilderness Development regularly runs navigation training courses.
Entrants are not permitted any additional external support, eg pacers or additional personal crews. We adopt the principle that you should only accept support that is available to every other entrant. So cafes are ok – your mate who leaves after seeing you is not!
Navigate yourself or join a led group
Only the 10km Back Before Dark route is flagged on the ground, on all other routes (25-100km) you’ll be met by volunteers only at checkpoints. You have the option of navigating yourself around the challenge route, or joining a led group with a qualified Mountain Leader from Wilderness Development. Mountain Leaders will lead groups on the Copper and Bronze challenges, and overnight section of the Silver challenge taking care of your navigation and safety on the hill. Silver challengers must navigate themselves during daylight hours, and Gold Ultra challengers must self-navigate throughout.
We publish more advice on “What level of navigation or map-reading ability do I need?” in our FAQs.
Navigate yourself or join a led group with a guide
All entries include a stew supper, goody bag on completion, and full safety and organisational support.
These are the whole entry fees - even if you're fundraising for charity. If you chose to fundraise, your charity will receive 100% of any sponsorship, with no deductions, and nothing for your charity to pay.
- ...depending on distance chosen
- Route Guide booklet
- Drinks and Snacks from checkpoints
- Stew Supper on completion
- Goody Bag at the finish
The entry fee reflects the real cost of putting on an event to professional standards: an honest £20-70 per person (depending on distance chosen).
- Back Before Dark 10km, £20
- Copper 25km, £45
- Bronze 50km, £50
- Silver 75km, £65
- Gold 100km, £70
Your entry fee covers:
- Safety teams of fully qualified, professional Mountain Leaders ready to respond.
- A modest prize pool.
- Water stations.
- A pre-walk registration and briefing, along with the route guides that you need.
- A goodie bag at the end.
- On 25-100km routes, drinks and snacks from our checkpoints on the way round.
- A stew supper on completion.
- Kit guidance and advice, a fundraising guide and sponsor forms if you choose to be sponsored.
- A scenic and challenging route, and all pre-event planning.
- A cash discount voucher to spend with the event organiser, Wilderness Development. This can even be redeemed in advance on any navigation training or walking courses that you take to prepare for the event.
- Finishers Packs are available to pre-book at additional cost, which contain an event t-shirt and medal in addition to your goody bag.
|Gold Ultra challenge||Minimum age 20 (to comply with UKA rules)|
20-year olds must be part of a team including at least one person 21+. (on TRA guidance).
21-year-olds + can enter as solo entrants.
|Silver challenge||Minimum age 18|
|Bronze Challenge||Minimum age 16|
16-17 year olds must be accompanied by their parent or legal guardian, or join a led group with a guide, they are not permitted as solo entrants.
18+ can enter as solo entrants.
|Copper Challenges||Minimum age 12|
12 – 15 year olds are permitted as part of a led group, but not in self-navigating teams. They must be accompanied by their parent or legal guardian.
16 – 17 year olds must be accompanied by their parent or legal guardian, or join a led group with a guide, they are not permitted as solo entrants.
18+ can enter as solo and/or self-navigating entrants.
|Back before Dark 10km||Minimum age 12|
12 – 17 year olds must be accompanied by their parent or legal guardian. 12-17 year olds are not permitted as solo entrants.
18+ can enter as solo entrants.